Acetaminophen Toxicity Workup

Updated: Sep 13, 2017
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Workup

Approach Considerations

The serum acetaminophen (APAP) concentration is the basis for diagnosis and treatment.  It is important to measure, even in the absence of clinical symptoms, because of the delay in onset of clinical toxicity. After a single ingestion, N -acetylcysteine (NAC) therapy is guided by the serum APAP concentration. An APAP level 4 hours post ingestion of greater than 150 mcg/mL (>993 µmol/L) reflects possible toxicity.

The Rumack-Matthew nomogram uses the serum acetaminophen concentration, in relation to the time after ingestion, to assess potential hepatotoxicity after a single, acute ingestion of acetaminophen. It should not be used to evaluate long-term or repeated ingestions. Diagnosing chronic acetaminophen toxicity can be difficult, because the patient's presentation may appear to reflect other nonspecific illnesses. In these situations, consult a poison control center or a medical toxicologist to discuss treatment strategies.

Obtain an electrocardiogram (ECG) in order to exclude the presence of con-ingested cardiotoxic substances. Order a serum salicylate level to properly address concerns for salicylate poisoning.

Obtain liver function tests (LFTs). Aspartate aminotransferase (AST) and alanine aminotransferase (ALT) concentrations begin to rise within 24 hours after an acute ingestion and peak at about 72 hours. In severe overdose, transaminase elevation can be detected as early as 12-16 hours post-ingestion. Toxicity is defined as serum AST or ALT concentrations greater than 1000 IU/L. A rapid progression of transaminase values to 3000 IU/L or greater reflects severe hepatotoxicity. Include bilirubin and alkaline phosphatase concentrations.

A proposed strategy for predicting hepatotoxicity involves multiplying the acetaminophen concentration times the ALT concentration. [27] Products and risk levels are as follows:

  • <1500 - Low risk
  • 1500-10,000 - Low to moderate risk
  • >10,000 - High risk

However, rises in ALT tend to be late events, which may limit the usefulness of this strategy in less severe overdoses. [28]

Prothrombin time (PT) and international normalized ratio (INR) should be measured and followed closely, as indicators of impaired hepatic synthetic function in the setting of hepatic dysfunction and developing liver failure. Abnormalities in these laboratory components are also predictors of mortality. Obtain a blood type and cross-match in the event of coagulopathy and active bleeding, requiring blood product transfusion.

Obtain serum glucose concentration to assess hypoglycemia as the result of impaired hepatic gluconeogenesis.

Renal function tests (ie, electrolyte, blood urea nitrogen [BUN], and creatinine concentrations) can reveal evidence of co-existing renal failure and hepatorenal syndrome. [29] An elevated serum creatinine concentration is also a predictor of mortality. Urinalysis showing proteinuria and hematuria may indicate acute tubular necrosis.

Renal injury becomes apparent 2-3 days after an acute acetaminophen ingestion (phase 2). Rarely, renal failure can occur independently of hepatic failure. [30] One study indicated that this is more likely to occur in persons who have history of ethanol abuse.

Assess for pancreatic injury by obtaining a lipase concentration.

Abdominal ultrasonography is a noninvasive diagnostic tool that may reveal mild hepatic enlargement or renal abnormalities, as well as inflammatory changes of other abdominal organs (eg, pancreatic tissue).

In females of childbearing age, obtain a serum concentration of human chorionic gonadotropin (hCG). [31] If that is positive, ultrasound can confirm gestational age of the fetus. Acetaminophen crosses the placenta, and the fetal liver is able to elaborate the hepatotoxic metabolite of APAP, N-acetyl-p-benzoquinone imine (NAPQI), by 14 weeks’ gestation. Delayed antidotal treatment in pregnant women has been associated with fetal loss, so antidotal therapy should be initiated as soon as acetaminophen ingestion is diagnosed in pregnant patients.

Arterial blood gas and serum lactate concentrations should be followed. A pH of less than 7.3 or a lactate concentration greater than 3.5 after fluid resuscitation are laboratory indicators predictive of mortality. [24]

Serum phosphate values have also been used as an early predictor of outcome in severe acetaminophen-induced hepatotoxicity. However, these values are not considered strong enough prognostic indicators to guide antidotal treatment. [23]

The presence of altered mental status or clinical signs of encephalopathy warrant obtaining serum ammonia levels. Research indicates that arterial ammonia concentrations are higher than venous ammonia concentrations in a patient with acute liver failure and may be predictive of neurologic death. However, in a clinical picture that is consistent with acute hepatic dysfunction and encephalopathy, a venous sample can be considered sufficient in the context of other indicators of acute liver failure.

Computed tomography (CT) scanning of the brain should also be considered in patients with altered mental status. CT may reveal cerebral edema in patients with late presentation and encephalopathy (grade III or IV). Additional neuroimaging with magnetic resonance imaging (MRI) may be indicated to further define cerebral changes.

Key laboratory findings during the first 3 phases of acetaminophen hepatotoxicity are as follows:

  • Phase 1: Approximately 12 hours after an acute ingestion, liver function studies show a subclinical rise in serum transaminase levels (ie, ALT, AST)
  • Phase 2: Serum studies reveal elevated ALT and AST concentrations, PT, and bilirubin concentration; renal function abnormalities may also be present and indicate nephrotoxicity
  • Phase 3: Severe toxicity is evident on serum studies, and include: lactic acidosis, prolonged PT or INR, markedly elevated ALT and AST (≥10,000 IU/L), elevated total bilirubin level of more than 4 mg/dL (primarily indirect), hypoglycemia, and hyperammonemia are reported; hepatic centrilobular necrosis is diagnosed on liver biopsy
Next:

Rumack-Matthew Nomogram

The Rumack-Matthew nomogram (the acetaminophen toxicity nomogram or acetaminophen nomogram), is used to interpret serum acetaminophen concentrations in relation to time since ingestion, in order to assess potential hepatotoxicity. It was retrospectively developed, based on observational date from pateints who overdosed on single, acute ingestions of acetaminophen and did not recieve antidote therapy. See the image below.

Semilogarithmic plot of plasma acetaminophen level Semilogarithmic plot of plasma acetaminophen levels vs time. From: Rumack BH, Matthew H. Acetaminophen Poisoning and Toxicity. Pediatrics. 1975 (55)871-876.

The nomogram predicts the risk of hepatotoxicity on a single acetaminophen concentraion, measured at one time. It is not a prognostic tool and, hence, does not predict fulminant hepatic failure or death.

The nomogram predicts potential toxicity beginning at 4 hours after ingestion up to 24 hours after ingestion. Acetaminophen concentraions measured earlier than 4 hours post-ingestion may not be reliable. Concentrations measured 4-18 hours post-ingestion are most reliable.

The upper line of the nomogram is the “probable” line, also known as the Rumack-Matthew line. About 60% of patients with values above this line develop hepatotoxicity. The lower line on the nomogram is the “possible” line, which was subsequently added later per request of the U.S. FDA. The possible line, also known as the “treatment” line, incorporates a 25% margin of error in measurement variations or uncertainty regarding the time of ingestion.

The nomogram cannot be used if the patient presents more than 24 hours after ingestion or has a history of multiple acetaminophen ingestions. Its reliability decreases for ingestions of extended-release acetaminophen formulations or for co-ingestions of acetaminophen with agents that delay gastric emptying and acetaminophen absorption (e.g.anticholinergics or opioids).

Previous
Next:

Anion Gap

A high anion gap (see the Anion Gap calculator) may be found in clinically ill patients who present soon after acetaminophen ingestion; the etiology is hypothesized to be an elevated serum lactate concentration. [32] In critically ill patients, an elevated serum lactate is a laboratory predictor of mortality. However, this laboratory result is not predictive of clinical course or outcome if patients are treated with proper medical care.

Previous
Next:

NAPQI-Protein Adducts

Serum concentrations of NAPQI-protein adducts have been measured as evidence of acetaminophen–induced hepatotoxicity. [33] The peak serum concentrations of NAPQI adducts correlate with peak AST and ALT concentrations, and they may be diagnostic of APAP-induced hepatotoxicity in late-presenting patients with acute liver failure of unknown etiology.

However, the measurement of NAPQI-protein adducts is not available in real-time clinical practice and requires the resources of specialized laboratories. These laboratory measurements should not guide treatment decisions.

Previous
Next:

Histologic Features

Patients who develop phase 4 hepatotoxicity have hepatic histologic changes. These changes can range from cytolysis to centrilobular necrosis. Centrilobular hepatic tissue injury is due to the increased concentration of CYP2E1 enzymes in this cellular area and a subsequently high local concentration of NAPQI in this zone of the liver. Improvement and recovery of these histologic changes takes longer than clinical recovery (about 3 mo).

Previous